Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 160, NWS Aberdeen, SD

July 30, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 6:46 PM CDT for 4 counties in South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2016, 6:46 PM CDT (23:46 UTC)
Expired
Jul 30, 2016, 7:45 PM CDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 30, 6:27 PM CDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 626 PM CDT SAT JUL 30 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 345 PM CDT SAT JUL 30 2016

Visible satellite imagery showing some towering Cu developing over
north central SD. This is within weak to moderate instability and 30
to 40 knots of deep layer shear. Although, mid level lapse rates are
less than impressive. Nonetheless, could see an uptick in showers
and storms over the next few hours across this region, which is what
a handful of CAM solutions are showing. Overnight, low level jet
strengthens, although it is not overly impressive. Plume of elevated
instability spread across the region and could be looking at some
scattered convection overnight pushing into the eastern CWA.

On Sunday, dewpoints will begin to increase as southerly winds
become stronger. Atmosphere will become more unstable, especially
over the central Dakotas. Mid-level lapse rates steepen as well,
although overall forcing aloft is rather weak as best large-scale
forcing is north of the area. Still, expect there will be some
degree of showers and storms by Sunday afternoon and evening across
at least the western CWA.

Monday into Monday night, surface trough will move southeast across
the CWA and be a focus for additional thunderstorm chances through
the day. Areal coverage though still a big question. Models seem to
be hitting northeast SD and west central MN the hardest but will
have to see how this all plays out.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 PM CDT SAT JUL 30 2016

The beginning of the long term should feature a s/w ridge building
across the forecast area. However, that will be short-lived as a
decent mid level trof over the Pacific Northwest ejects east across
the Northern Plains during the mid week time period. The models are
fairly consistent and agreeable on this prognostication. A hot a
likely capped EML should spread across the region a head of that
trof.  But, as the front approaches Wednesday night, mid level
heights/temps should fall allowing for a good chc of showers/storms
at that time.  Otherwise the majority of the long term should be
dry. Temperatures will favor above normal until the front passes
Wednesday night.  Behind the front, a cooler airmass will spread
across the forecast area with temperatures trending to near or
slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 626 PM CDT SAT JUL 30 2016

VFR conditions are expected through the valid taf period at all
terminals. Isolated/Sct storms are possible through this evening
and overnight, with the highest probabilities currently being
around KMBG where Thunder is mentioned early in the TAF valid
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT SAT JUL 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jul 30, 6:34 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT SAT JUL 30 2016

SDZ003-004-009-015-310030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
634 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 730 PM CDT/630 PM MDT/...

AT 633 PM CDT/533 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR OVER MOBRIDGE...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...
REVHEIM BAY REC AREA...
INDIAN MEMORIAL REC AREA AND GRAND RIVER CASINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4554 10052 4569 10045 4569 9992 4543 10013
      4535 10038
TIME...MOT...LOC 2333Z 305DEG 15KT 4558 10044

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:15 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jul 30, 6:34 PM CDTSpecial Weather StatementABRWalworth56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.